South Dakota, 2009

Tornadoes and Flash Flooding in South Dakota, June 16, 2009

June 16, 2009 · NWS ABR · 31 events in 9 counties and zones

A strong upper low pressure area brought several supercell thunderstorms which produced severe weather across parts of central and northeast South Dakota. Large hail up to 2 inches in diameter, several tornadoes, along with flash flooding occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong upper low pressure area brought several supercell thunderstorms which produced severe weather across parts of central and northeast South Dakota. Large hail up to 2 inches in diameter, several tornadoes, along with flash flooding occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 3:39 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 16, 3:39 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
439 AM CDT TUE JUN 16 2009

.SHORT TERM...TODAY THROUGH THURSDAY
PRECIPITATION CHANCES THROUGHOUT THE SHORT RANGE IS THE MAIN
FORECAST CHALLENGE.

A DRY LINE IS CURRENTLY MOVING ACROSS WESTERN SOUTH DAKOTA WITH
PRE-FRONTAL SCATTERED SHOWERS AND THUNDERSTORM MOVING NORTHEAST.
DEW POINTS BEHIND THE DRY LINE ARE SHOWN TO BE IN THE UPPER 40S TO
THE LOWER 50S. AMPLE MOISTURE ACROSS MOST OF THE CWA WILL RESULT
IN ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH AT LEAST LATE MORNING.
USED THE 4KM WRF WITH REGARDS TO THE PLACEMENT OF THE BEST CHANCE
FOR PRECIPITATION. LATER THIS AFTERNOON...BOUNDARY LAYER DEW
POINTS IN THE EASTERN HALF OF THE CWA INCREASE TO THE MID 60S.
HOWEVER THE BEST SHEAR AND CAPE VALUES ARE SOUTHEAST OF THE CWA.
IN THE SW CWA...MID LEVEL LAPSE RATES REACH TO PLUS 8C LATER THIS
EVENING...WITH DIURNALLY DRIVEN THUNDERSTORMS POSSIBLE.

LATE TONIGHT THROUGH WEDNESDAY MORNING LOOKS TO BE THE ONLY DRY
PERIOD...OR AT LEAST UNTIL THE NEXT MODEL RUNS COMES IN. BEYOND
WEDNESDAY AFTERNOON...MODELS INDICATED SEVERAL HARD TO TIME SHORT
WAVES MOVING ACROSS THE AREA. AT THIS TIME...THE EASTERN CWA LOOKS
TO BE THE BEST LOCATION TO SEE THUNDERSTORMS.

TEMPERATURES THROUGHOUT THE SHORT TERM WILL BE WITHIN A FEW
DEGREES OF CLIMO.

.LONG TERM...THURSDAY EVENING THROUGH SUNDAY EVENING
THE LONG TERM PERIOD STARTS OUT WITH AN UPPER LEVEL SHORT WAVE
TROUGH SWEEPING ACROSS THE REGION FRIDAY. CHANCES OF SHOWERS AND
THUNDERSTORMS EXIST WITH THIS FEATURE...ESPECIALLY FOR THE
NORTHEAST FA WHERE INSTABILITY IS THE GREATEST. THE PATTERN MAKES
A QUICK TRANSITION TO AN UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE ON SATURDAY WHICH WILL RESULT IN BRIEF DRY PERIOD.
SATURDAY ALSO APPEARS TO BE THE WARMEST DAY OF THE LONG TERM
PERIOD WITH MODELS INDICATING 850 TEMPERATURES IN THE LOW 20S.
LATE SUNDAY INTO EARLY MONDAY ANOTHER SHORT WAVE AND SURFACE LOW
PRESSURE SYSTEM DEVELOPS AND BRINGS YET ANOTHER CHANCE OF
PRECIPITATION.

&&

.AVIATION...
MVFR CIGS COVER MUCH OF THE REGION THIS MORNING...WITH LINGERING
SHOWERS AND THUNDERSTORMS NEAR KABR. VSBYS MAY BE REDUCED TO 3-5SM
IN BR EARLY THIS MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING WHICH COULD RESULT IN
BRIEF MVFR/IFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...KRAMLICH
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 3:34 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT TUE JUN 16 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT TUE JUN 16 2009 /334 AM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY
RAINFALL. THE BEST LOCATIONS FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE FROM EASTERN HAND COUNTY TO SOUTHERN CLARK AND DEUEL
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE PATTERN IS EXPECTED THROUGHOUT THE WORK WEEK...WITH
NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS
PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON HOURS.

SD

The radar

The Aberdeen radar (KABR), 8 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 tornado, 4 flash flood, 4 funnel cloud. Local standard time, as filed.

Flash Flood, Brown

When
June 16, 9:30 AM CST to 5:00 PM CST
Where
Brown County, 1.76 mi NNW of Aberdeen to 1.49 mi SW of Aberdeen
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.491, -98.499

Slow moving thunderstorms brought very heavy rains of 2 to 4 inches in and around Aberdeen causing extensive road flooding throughout the city. Dozens of basements were flooded and damaged along with some sewer backups. Many vehicles became stalled with the police sent out to direct traffic. There were also some power outages.

Tornado, Potter

When
June 16, 11:00 AM CST to 11:02 AM CST
Where
Potter County, 3.24 mi WNW of Lebanon to 3.02 mi WNW of Lebanon
Rating
EF0
Path length
0.22 mi
Path width
10 yd
Reported by
Public
Coordinates
45.090, -99.840

A tornado touched down briefly northwest of Lebanon with no damage occurring.

Hail, Edmunds

When
June 16, 11:05 AM CST
Where
Edmunds County, 0.84 mi NE of Mina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.440, -98.760

Funnel Cloud, Corson

When
June 16, 10:23 AM MST
Where
Corson County, 2.81 mi N of Mc Laughlin
Reported by
Trained Spotter
Coordinates
45.860, -100.810

Funnel Cloud, Corson

When
June 16, 10:24 AM MST
Where
Corson County, 2.93 mi NNE of Little Eagle
Reported by
Public
Coordinates
45.710, -100.800

Tornado, Potter

When
June 16, 12:35 PM CST to 12:38 PM CST
Where
Potter County, 3.24 mi WNW of Lebanon to 2.71 mi WNW of Lebanon
Rating
EF0
Path length
0.53 mi
Path width
25 yd
Reported by
Public
Coordinates
45.090, -99.840

A tornado touched down northwest of Lebanon with no damage reported.

Tornado, Walworth

When
June 16, 1:02 PM CST to 1:04 PM CST
Where
Walworth County, 6.36 mi ENE of Lowry to 6.44 mi ENE of Lowry
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Reported by
Public
Coordinates
45.380, -99.860

A tornado touched down briefly in an open field with no damage occurring.

Tornado, Hand

When
June 16, 1:09 PM CST to 1:14 PM CST
Where
Hand County, 8.24 mi SE of Polo to 8.91 mi SE of Polo
Rating
EF0
Path length
0.71 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
44.690, -98.990

A tornado touched down southeast of Polo in an open field. No damage occurred.

Hail, Hand

When
June 16, 1:16 PM CST
Where
Hand County, 8.24 mi SE of Polo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.690, -98.990

Hail, Walworth

When
June 16, 1:19 PM CST
Where
Walworth County, 6.76 mi ESE of Java
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.450, -99.780

Hail, Brown

When
June 16, 1:20 PM CST
Where
Brown County, 0.69 mi N of Randolph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -98.220

Hail, Faulk

When
June 16, 1:25 PM CST
Where
Faulk County, 1.47 mi SSE of Seneca
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.050, -99.510

Flash Flood, Brown

When
June 16, 2:00 PM CST to 6:30 PM CST
Where
Brown County, 5.21 mi SSW of Stratford to 3.22 mi E of Verdon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
45.250, -98.360

Heavy rains from 3 to 6 inches fell across southeast Brown county bringing flash flooding. Many roads were flooded and damaged along with many acres of cropland.

Flash Flood, Spink

When
June 16, 2:00 PM CST to 6:30 PM CST
Where
Spink County, 6.22 mi N of Brentford to 7.9 mi N of Brentford
Cause
Heavy Rain
Reported by
Public
Coordinates
45.240, -98.330

Heavy rains of 3 to over 5 inches caused flash flooding of several roads and crops in north central and northeast Spink county.

Hail, Hand

When
June 16, 2:00 PM CST
Where
Hand County, 14.35 mi ESE of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.720, -98.820

Hail, Brown

When
June 16, 2:00 PM CST
Where
Brown County, 3.89 mi W of Ferney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -98.180

Hail, Brown

When
June 16, 2:00 PM CST
Where
Brown County, 3.95 mi W of Ferney
Measured
0.75 in hail
Reported by
Public
Coordinates
45.320, -98.180

Hail, Spink

When
June 16, 2:00 PM CST
Where
Spink County, 8.45 mi NW of Conde
Measured
0.75 in hail
Reported by
Public
Coordinates
45.250, -98.200

Hail, Hand

When
June 16, 2:05 PM CST
Where
Hand County, 5.55 mi N of Danforth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.330, -98.870

Hail, Hand

When
June 16, 2:15 PM CST
Where
Hand County, 5.24 mi ENE of Danforth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.290, -98.790

Hail, Hand

When
June 16, 2:30 PM CST
Where
Hand County, 7.74 mi S of Vayland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.370, -98.810

Hail, Hand

When
June 16, 2:40 PM CST
Where
Hand County, 7.96 mi NNE of Danforth
Measured
2 in hail
Reported by
Public
Coordinates
44.350, -98.800

Funnel Cloud, Hand

When
June 16, 2:45 PM CST
Where
Hand County, 7.96 mi NNE of Danforth
Reported by
Public
Coordinates
44.350, -98.800

Hail, Hand

When
June 16, 2:45 PM CST
Where
Hand County, 4.86 mi N of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.850, -99.110

Hail, Hand

When
June 16, 2:45 PM CST
Where
Hand County, 8.31 mi N of Miller
Measured
1.25 in hail
Reported by
Public
Coordinates
44.640, -98.990

Funnel Cloud, Hand

When
June 16, 2:50 PM CST
Where
Hand County, 2.87 mi SE of Danforth
Reported by
Emergency Manager
Coordinates
44.220, -98.840

Hail, Hand

When
June 16, 2:50 PM CST
Where
Hand County, 7.42 mi NE of Danforth
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -98.780

Tornado, Hand

When
June 16, 2:55 PM CST to 3:10 PM CST
Where
Hand County, 5.24 mi ENE of Danforth to 7.46 mi E of Danforth
Rating
EF0
Path length
3.62 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
44.290, -98.790

A tornado touched down in southeast Hand county and remained on the ground for nearly 15 minutes before lifting. No damage occurred with this tornado as it remained in open country.

Hail, Hand

When
June 16, 3:10 PM CST
Where
Hand County, 8.31 mi N of St Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.640, -98.920

Hail, Hand

When
June 16, 3:16 PM CST
Where
Hand County, 3.62 mi NW of Danforth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.280, -98.940

Flash Flood, Day

When
June 16, 3:28 PM CST to 6:30 PM CST
Where
Day County, 4.81 mi NNE of Crandall to 6.38 mi NE of Crandall
Cause
Heavy Rain
Reported by
Public
Coordinates
45.210, -97.920

Heavy rains resulted in flash flooding of some roads northeast of Crandall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184767, 185027, 184773, 184768, 184769, 185008, 185044, 185012, 184774, 184775, 184788, 184776, 184751, 184754, 184787, 184789, 184791, 184792, 184777, 184779, 184780, 184793, 184771, 184781, 184784, 184770, 184785, 185018, 184783, 184782, 184758.